A study conducted at the Lady Davis Institute at the Jewish General Hospital revealed that pioglitazone is associated with a risk of bladder cancer that increases with duration of use and dosage.
The diabetes drug pioglitazone is associated with an increased risk of bladder cancer, finds a study led by Dr. Laurent Azoulay, an epidemiologist at the Lady Davis Institute at the Jewish General Hospital and Associate Professor of Oncology at McGill University. The findings, published in The BMJ, suggest that the risk grows with increasing duration of use and dose. At the same time, no increased risk was seen for the similar drug rosiglitazone.
In 2005, a trial unexpectedly showed an imbalance in the number of bladder cancer cases with pioglitazone compared with placebo. Since then, the association between the use of pioglitazone and bladder cancer has been controversial, with studies reporting contradictory findings.
In an effort to clarify the discrepancies, Dr. Azoulay’s team set out to determine whether the use of pioglitazone, when compared with other anti-diabetic drugs, was associated with an increased risk of bladder cancer in patients with type 2 diabetes.
They analyzed data for 145,806 patients who were newly treated with diabetes drugs between 2000 and 2013 from the UK Clinical Practice Research Database (CPRD). Influential factors such as age, sex, duration of diabetes, smoking status and alcohol-related disorders, were taken into account.
Compared with no thiazolidinedione use, the use of pioglitazone was associated with an overall 63% increased risk of bladder cancer (121 per 100,000 person years vs 89 per 100,000 person years), with the risk increasing with increasing duration of use and dose.
In contrast, the use of rosiglitazone was not associated with an increased risk of bladder cancer in any analysis, suggesting the risk is drug-specific and not a class effect.
These results remained largely unchanged after further sensitivity analyses.
“In absolute terms, the risk of bladder cancer remains low,” Dr. Azoulay points out. “But doctors and patients should be aware of this association when assessing the overall risks and benefits of this therapy.”